Hail, Howard
- When
- August 29, 1:08 PM CST
- Where
- Howard County, 0.86 mi SE of St Paul
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.210, -98.460
thunderstorms across a large portion of south central Nebraska during the afternoon hours on August 29th. Overall-weak instability and deep layer wind shear kept the majority of this activity sub-severe, though a lone large hail report (quarter size) was received in Howard County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cold front generated scattered to widespread...and mostly non-severe...thunderstorms across a large portion of south central Nebraska during the afternoon hours on August 29th. Overall-weak instability and deep layer wind shear kept the majority of this activity sub-severe, though a lone large hail report (quarter size) was received in Howard County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 11:35 AM CST, 1 hour 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1235 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - There is a marginal risk of severe storms this afternoon and evening with hail up to quarter size and wind gusts up to 60 mph. - A cold front will move into the area today with high temperatures mostly in the 70s and 80s Friday through Wednesday. - No rain or storms are expected Friday through Wednesday. && .DISCUSSION... Issued at 349 AM CDT Thu Aug 29 2024 Today and tonight... An upper level low is centered over southern Canada and extends southward to Colorado and Utah. A surface trough is present across eastern Colorado and extends northward into Nebraska, South Dakota, and southern North Dakota. Winds are out of the south across south central and central Nebraska and north central Kansas. Temperatures are mostly in the 70s across the area. The upper low and accompanying upper trough will move slightly eastward today and will extend over the northern and central Plains. A cold front associated with this upper trough will move into the area this afternoon and evening. Showers and thunderstorms are expected to develop along this front. CAPE, wind shear, and mid-level lapse rates will be fairly high along and just ahead of the front. Due to these conditions, some of these storms may be strong to severe with hail up to the size of quarters and wind gusts up to 60 mph being the main threats. There is some uncertainty regarding high temperatures today due to the frontal passage but generally expect temperatures to reach the low 80s to mid 90s. The rain and storms will come to an end tonight. Light, northwesterly winds will be present with low temperatures in the low 50s to mid 60s. Friday through Wednesday... Fairly light winds and clearing skies will be across the area on Friday with high temperatures in the low to mid 80s. The upper trough passes to the east of the area Friday night with temperatures cooling into the mid 50s. An upper ridge will be present over most of the western part of the country on Saturday with sunny skies over south central and central Nebraska and north central Kansas. Temperatures on Saturday will warm up into the 80s with mostly southwesterly to southerly winds. A cold front will begin moving into the area Saturday night. Low temperatures Saturday night will be in the mid to upper 50s. A surface high with easterly winds will impact the area on Sunday with high temperatures in the upper 70s to mid 80s. Temperatures Sunday night behind the front will cool into the lower to mid 50s. High temperatures on Monday are expected to be similar or slightly cooler than the previous day. An upper ridge will have more impact over the area on Tuesday with southerly winds present. This will result in temperatures warming up into the low to mid 80s on Tuesday. Temperatures will continue to warm Tuesday night and Wednesday with southerly winds present. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1224 PM CDT Thu Aug 29 2024 For KGRI/KEAR Airports: Showers and thunderstorms will move east across the area this afternoon and evening, mainly from 18Z to 00Z today at the TAF sites. Expect gusty winds, moderate to heavy rain, and hail to the size of quarters in the strongest storms. We are confident in at least SHRA and VCTS at the TAF sites this afternoon, but as this is moving faster than model guidance has been forecasting, still uncertain regarding timing...handled this with a fairly broad TEMPO group. As showers and storms move through, SCT cloud bases may be lower than 1k ft and visibility may be reduced to 2 to 3 SM, but otherwise VFR CIGS and visibility are expected through the TAF period. Winds out of the S to SW are expected to switch around to the NW behind the frontal passage this afternoon. Expect S to SW winds gusting to around 20 kts over the next hour or two ahead of the front, then to less than 10 kts out of the NW behind the front. Winds will be gusty and variable in or near any thunderstorm. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 453 AM CDT Thu Aug 29 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 453 AM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. There is a slight chance of storms this morning but these are not expected to be severe. There is a marginal risk of severe storms this afternoon through this evening across the majority of the outlook area. Hail up to quarter size and wind gusts up to 60 mph are the main threats. Non severe storms may continue through the overnight hours tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail and wind gusts of 50 mph or greater. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
143 PM CDT Thu Aug 29 2024
NEZ047-062-291900-
Howard NE-Hall NE-
143 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOWARD AND
NORTHWESTERN HALL COUNTIES THROUGH 200 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dannebrog, or 18 miles northwest of Grand Island, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Dannebrog around 150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 9865 4111 9872 4126 9851 4104 9840
TIME...MOT...LOC 1843Z 238DEG 17KT 4112 9859
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DavisSpecial Weather Statement
National Weather Service Hastings NE
150 PM CDT Thu Aug 29 2024
NEZ074-075-084-085-291915-
Franklin NE-Adams NE-Webster NE-Kearney NE-
150 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN...
NORTHWESTERN WEBSTER...SOUTHERN ADAMS AND SOUTHEASTERN KEARNEY
COUNTIES THROUGH 215 PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 23 miles southwest of Hastings, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bladen around 155 PM CDT.
Roseland around 205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4021 9871 4033 9884 4057 9856 4042 9836
TIME...MOT...LOC 1850Z 227DEG 27KT 4034 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DavisSpecial Weather Statement
National Weather Service Hastings NE
159 PM CDT Thu Aug 29 2024
NEZ041-047-048-062-291930-
Merrick NE-Nance NE-Howard NE-Hall NE-
159 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NANCE...WEST
CENTRAL MERRICK...EASTERN HOWARD AND NORTH CENTRAL HALL COUNTIES
THROUGH 230 PM CDT...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 19 miles north of Grand Island, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cushing around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4101 9851 4119 9864 4139 9832 4121 9807
TIME...MOT...LOC 1859Z 230DEG 27KT 4119 9846
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DavisThe Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199431.